fbpx

Problems with Calcium Supplements

Too much calcium from supplements can cause problems. Be sure that you do not take more than 500-600 mg at one time and do not exceed 1,000-1,200 mg per day.

Acid rebound. Calcium carbonate may cause acid rebound where the stomach overcompensates for the high dose of calcium carbonate, which is alkaline, by churning out more acid.

People with a history of stomach ulcers may have to switch to calcium citrate.

Constipation. Calcium supplements can have a mild binding effect but by themselves don’t usually cause serious constipation. If you take another supplement or medication that binds the stool, the addition of calcium supplements could cause a problem.

Drink plenty of water and perhaps take a calcium supplement that includes magnesium.

Hypercalcemia – too much calcium. Some people have taken so much calcium that it causes hypercalcemia, an above normal level of calcium in the blood. Hypercalcemia may cause nausea, vomiting, confusion, and other neurological symptoms.

Calculate the amount of calcium you get in your diet and add supplements only up to your daily requirement.

Drug interactions. Large doses of calcium can interfere with the absorption of a variety of drugs.

Tetracycline or quinolone antibiotic: – Avoid consuming large amounts of calcium — either in food or as a supplement — within 2–4 hours of taking the medication.

Oral bisphosphonates (alendronate, Fosamax, Actonel, Boniva, Atelvia): Wait at least 30 minutes after you take the medication before taking calcium.

Calcium-channel blockers or beta blockers: Discuss how to take your calcium with your doctor since the supplement can interfere with the effectiveness of your treatment.

Blood thinners: Avoid chewable forms of calcium that contain vitamin K.

Popular Articles